Substance Use

Tramadol Overdose Signs: What You Need to Know

TABLE OF CONTENTSTable of Contents

green and yellow tramadol pills

What You Need to Know About Tramadol Overdose

Tramadol is a narcotic drug in the opioid class. While it’s considered less habit-forming than others, such as heroin and oxycodone, it’s still addictive and potentially dangerous. Taking too much tramadol can put a person at risk of overdose. Intentionally taking excessive amounts of tramadol or any other painkiller is a sign of substance abuse and must be handled with care.

If you or a loved one may be dealing with tramadol abuse, Zinnia Healing can help. Our inpatient facilities and caring staff can provide the support you need to recover from tramadol use. Call our helpline 24/7 at (855) 430-9439 to learn more.

Can You Overdose on Tramadol?

Tramadol is a prescription drug typically prescribed to treat mild to moderate pain. The effects of tramadol include central nervous system depression, which causes the body to slow down. In large amounts, tramadol can slow a person’s breathing and heart rate to dangerously low levels, which is why a tramadol overdose can be life-threatening.

What to Do in an Emergency

If you suspect someone close to you is overdosing on Tramadol, call 911 immediately.

Please call 911 right away to get help and advice for a person who is overdosing.

What Are the Treatment Options for a Tramadol Overdose?

If someone is actively overdosing on Tramadol, immediate medical attention is required. Following a tramadol overdose, an individual should undergo treatment for substance use disorder (SUD). The treatment options for SUD include:

  • Inpatient Hospitalization: Inpatient hospitalization means an individual becomes a patient at a registered hospital and receives 24/7 care from a team of medical staff. This level of care is generally short-term and often required following a life-threatening overdose. 
  • Residential Inpatient: Residential inpatient treatment provides 24/7 care from specialized staff, which is ideal for a medically stable person who needs a strong support network to help them recover from their addiction. 
  • Intensive Outpatient: IOP treatment allows an individual to continue living at home but requires them to check in with medical providers multiple times per week. Treatment may include one-on-one and group counseling along with other therapies. 
  • Outpatient: Outpatient treatment is the least intensive form of treatment. It’s ideal for an individual with a strong support network and healthy home life who can take a more self-guided approach to therapy. 

Is a Tramadol Overdose Dangerous?

Tramadol can cause the body to shut down physically because of its effect on the central nervous system. The most common result of tramadol overdose is respiratory depression, which can cause a person to breathe so slowly that they die from oxygen deprivation.

Even when an individual survives an overdose, tramadol’s side effects can cause permanent organ damage. Higher doses of tramadol can be life-threatening.

How Much Tramadol Does it Take to Overdose?

There is no specific dose of tramadol considered toxic. Rather, the amount of tramadol that causes an overdose depends on the individual’s age, weight, substance use history, and other risk factors. 

Medical professionals typically prescribe 50 mg of short-acting tramadol every six hours for patients experiencing pain. Alternatively, a person may receive a prescription for up to 100 mg of long-acting tramadol daily. The maximum dose is 300 mg daily for short-acting tramadol and 400 mg daily for long-acting tramadol.

If you exceed the maximum dose suggested by healthcare providers, you may experience severe side effects, including opioid overdose. Recognizing the signs and symptoms of tramadol overdose is critical.

If you or someone you love is suffering from tramadol addiction, Zinnia Healing can help. We offer addiction treatment tailored to the individual’s needs. Call our helpline 24/7 at (855) 430-9439 to learn more.

What Are the Signs and Symptoms of a Tramadol Overdose?

If someone is suffering from a tramadol overdose, they may exhibit various symptoms related to the drug’s effect on the respiratory system. Drowsiness, weakness, and lethargy are typical. The person may also feel dizzy or nauseous.

Visible side effects may also be present. This includes clammy skin that might be discolored or cold to the touch. A person’s pupils will get very small. They may also look tired or like they’re having trouble moving.

As the body absorbs more medication, breathing slows down and may stop altogether. If medical attention isn’t given immediately, a person can die from tramadol poisoning.

Seizures, fainting, and coma are less common symptoms in someone suffering from a tramadol overdose.

What Increases the Risk of a Tramadol Overdose?

Multiple factors can increase the risk of tramadol overdose. The risk is considered greater for individuals in these circumstances:

  • Regular opioid use and combining multiple drugs
  • Previous drug abuse
  • Combining tramadol with serotonin precursors or serotonergic drugs increases the risk of serotonin syndrome, which can be fatal

Why Does a Tramadol Overdose Occur?

Tramadol overdose can occur when an individual takes too much tramadol and/or combines it with certain substances, such as antidepressants. If you receive a tramadol prescription, ask your doctor or pharmacist about potential drug interactions with other prescription or over-the-counter drugs before taking them together.

How to Tell Someone Is on Tramadol

Like other opioids, tramadol interacts with the brain’s opioid receptors. The body becomes accustomed to the drug, which is what makes the drug addictive. It can also lead to specific side effects that help identify tramadol use.

Someone taking tramadol may experience the following:

  • Drowsiness
  • Mental impairment
  • Episodes of feeling dizzy or weak
  • Headaches
  • Anxiety
  • Stomach upset
  • Dry mouth
  • Sweating
  • Itching

If someone develops physical dependence on tramadol, you might notice the general signs of drug addiction. The most apparent include negative impacts on a person’s mental health, such as anxiety, depression, social withdrawal, and mood changes.

Why Would Someone Take Tramadol?

It’s fairly easy to get a tramadol prescription (brand name “Ultram”) since it’s considered one of the more mild opioids. A person may lie to their doctor or exaggerate pain about an actual injury or condition. However, many people who misuse tramadol started taking it due to legitimate pain.

For instance, someone experiencing severe pain may take more than prescribed to get additional relief, which can lead to an accidental overdose. In addition, regularly taking more tramadol than prescribed can lead to tolerance and dependence.

How to Help Someone with a Tramadol Use Disorder?

Tramadol addiction is just as serious as any other addiction. Someone struggling with tramadol addiction deserves help from a caring, confidential treatment center with customized treatment programs based on the needs of the individual.

If you or someone you love is suffering from tramadol addiction, Zinnia Healing can help. We offer addiction treatment tailored to the needs of the individual. Call our helpline 24/7 at (855) 430-9439 to learn more.